Log in
Radiology · Additional topics

QT interval prolongation on ECG

QT interval prolongation on the electrocardiogram is a significant electrophysiological phenomenon that requires prompt clinical evaluation. In daily practice, this condition is most commonly associated with adverse drug reactions to a number of medications or specific endocrine disorders, such as hypoparathyroidism.

Red flagProlongation of the corrected interval (QTc) ≥ 500 ms requires emergency discontinuation of the drugs.
DrugsFluoroquinolones and a number of specific anti-tuberculosis agents are frequent culprits of the syndrome.
ElectrolytesHypocalcemia in hypoparathyroidism naturally prolongs the Q–T and ST intervals.
SyncopeFainting against the background of an altered QTc is a direct indication for aggressive therapy correction.
3 min readFor medical studentsUpdated 10.10.2026
Material prepared by WhiteCoat Pro editorial team based on platform study guidesPending instructor review

Drug-induced QTc prolongation

In clinical practice, the most common cause of drug-induced prolongation of the QTc interval is adverse drug reactions to antimicrobial agents. Particular caution must be exercised when prescribing such drugs as bedaquiline, moxifloxacin, levofloxacin, delamanid, and clofazimine.

If an increase in the interval duration is recorded in a patient, the attending physician must implement the following correction algorithm:

  1. Check and correct the levels of key serum electrolytes (potassium, calcium, and magnesium).
  2. Determine the current concentration of thyroid-stimulating hormone (TSH).
  3. Temporarily discontinue any medications that contribute to QTc prolongation. The only exception at this stage may be targeted anti-tuberculosis drugs.
  4. Ensure strict monitoring: ECG control must be performed at least once a week until complete normalization of the parameters.

Critical values and red flags

There are absolute red flags indicating a high risk of developing life-threatening conditions. Such threatening clinical and instrumental signs include:

  • An increase in the QTc interval to values of $\ge$ 500 ms.
  • Recording of any forms of ventricular arrhythmia.
  • Development of syncope (fainting) against the background of an altered electrocardiogram.

If at least one of these criteria is identified (especially upon reaching the threshold of 500 ms), the physician's actions must be decisive: immediate discontinuation of absolutely all pharmacological agents capable of prolonging the QT interval is required. Careful electrocardiographic monitoring of the patient must be ensured. The question of potentially resuming targeted therapy is considered exclusively after the complete restoration of normal interval duration and strictly under continuous ECG monitoring.

Test your knowledge on the topicTasks from the "Diagnostic Radiology" course bank — instant answers and explanations.

Endocrine causes: hypoparathyroidism

In addition to iatrogenic factors, QT interval prolongation is a classic instrumental marker of hypoparathyroidism, a condition accompanied by decreased parathyroid hormone secretion and pronounced hypocalcemia.

Electrocardiographic criteria for hypoparathyroidism include:

  • Prolongation of the Q–T interval.
  • Prolongation of the ST segment.
  • Formation of characteristic low triangular T waves.

This pathology has a complex etiological structure, which is important to consider in the differential diagnosis of ECG changes. A transient form may be observed in newborns (as a functional suppression in response to maternal hypercalcemia). In early childhood, congenital defects predominate, while in older patients, acquired lesions of the parathyroid glands occur (resulting from surgical removal, radiation or ischemic injury, vascularization or innervation disorders, hemochromatosis, as well as hypomagnesemia).

A special place is occupied by syndromic forms, in which QT prolongation against the background of hypoparathyroidism is part of a systemic disease. These include autoimmune polyglandular syndrome (APS) type I and DiGeorge syndrome, which is also frequently combined with thyroid agenesis and congenital heart defects.

For comparison: in hyperparathyroidism, when hypercalcemia becomes the leading pathogenetic link, reverse changes are recorded on the electrocardiogram — shortening of the Q–T interval, which is accompanied by a tendency toward arterial hypertension and arrhythmias.

Class and exam questions

Which drugs most frequently cause QTc prolongation?

First and foremost, these are fluoroquinolones (moxifloxacin, levofloxacin) and a number of specific anti-tuberculosis agents (bedaquiline, delamanid, clofazimine).

At what QTc value should therapy be immediately discontinued?

When recording a QTc $\ge$ 500 ms, as well as upon the appearance of ventricular arrhythmia or syncopal states, emergency discontinuation of all drugs affecting this interval is required.

How does the ECG change in hypoparathyroidism?

Prolongation of the Q–T interval and ST segment is observed, as well as the formation of low triangular T waves, which is directly associated with systemic hypocalcemia.

How often should an ECG be performed during drug-induced QT prolongation?

ECG monitoring should be performed at least once a week until complete normalization of the interval duration.

Something unclear? Ask the AIThe AI tutor has read the material on "QT interval prolongation on ECG" and will explain it in simple terms.

What else to study on this topic

  • Clinical and instrumental manifestations of hyperparathyroidism
  • Sick sinus syndrome (SSS) and its ECG signs
  • Heterotopic (ectopic) heart rhythms
  • Drug-induced myelosuppression and its correction algorithms
  • Differential diagnosis of sinuatrial nodal reentry tachycardia

Master the entire topic in the "Diagnostic Radiology" course

This is a summary. The course covers everything tested in classes and exams.

  • Complete study guide on "QT interval prolongation on ECG" and another 2,199 pages of the subject
  • Assignments and quizzes after every topic — just like in a colloquium
  • AI tutor answers questions on the topic anytime
  • 10 video lessons on the subject

Prepared by WhiteCoat Pro faculty in accordance with the medical school curriculum. For educational purposes only.